Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low CD4
Dec 21, 2008

I was diagonised in 2000 with a CD4 of 250 and viral load if 95000. I started to take Trizivir, and then was changed to Sustiva, Viread and Tenofovir. My CD4 remained on 550 and viral load undetectable. Now my CD4 has gone down to 210 and viral load undetectabe. What does this mean and what should i do?

Response from Dr. Sherer

Your question is confusing. Did your CD4 cell on ART 'remain' at 250, and not 550 (as you wrote), and then fall to 210, or did it rise significantly to 550 and then decline to 210?

If your CD4 cell count rose to 550 cells/ml when you first were treated with ART, and now has fallen to 210 cells/ml, that may represent one form of treatment failure. It may also represent a single lab error, so before any quick action is taken, I suggest that you talk with your doctor about the problem.

I would suggest in that case that you and your doctor take steps to better understand what is happening with your ART and why you are experiencing treatment failure. The steps would be as follows: - review all past CD4 cell counts and percentages; - review all past viral loads; - repeat the viral load and CD4 cell count again to ensure that the one value you are reporting is not a lab error; - review your medication adherence; - review any recent illnesses, viral infections, immunizations, or other clinical events or treatments that might interfere with the performance of a CD4 cell count; - review your past drug resistance test, if one was performed before you started treatment, and any subsequent resistance tests, if available.

If, on the other hand, you meant to say that your CD4 cell count remained around 250 while you were on ART, and now has fallen to 210 cells/ml, with a viral load below the level of detection, that is a different story. That may not represent a significant decline in your CD4 cell count. It would be helpful to see the CD4 percentage as well, because that can help your doctor to determine whether there has been a significant change in your CD4 cell count.

In about 15% of people treated with ART, there is a sub-optimal rise in the CD4 cell count, in spite of good virologic control, which you seem to have had. In general, there should be an increase in around 100 CD4 cells for each year of treatment.

If it appears that your CD4 cell count is less than expected, there are no clear actions that are known to best handle this situation, so you and your doctor should talk about the options. Some HIV physicians try the other major class of drugs instead of Sustiva - i.e., the boosted PIs like lopinavir/rtv or atazanavir with ritonavir - to see if they are more successful at increasing the CD4 cell count. While there are some drugs that increase the CD4 cell count by themselves, such as IL-II, there is no clear evidence that treatment with IL-II improves clinical outcomes. In addition, there is some significant toxicity with this drug, and the modest increase in CD4 cells that is associated with its use - 50 CD4 cells - is lost as soon as treatment with IL-II is discontinued. For these reasons, this drug is not widely used for this purpose (or any purpose) in the US.

One important message for you regarding your ART is that it is still providing substantial benefit, even if the increase in CD4 cells is less than optimal. I would strongly urge you to continue with your excellent medication adherence, in order to continue to have an undetectable viral load, while you sort these issues out.

In either case, I suggest that you talk to your doctor about the problem - whichever of the above it is - and consider your alternatives.


Previous
is kaletra ok
Next
every other day

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement